Alert archive / Iowa / Red Flag Warnings in 2025
Red Flag Warning 10, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Mar 28, 2025, 3:43 AM CDT for 4 states. It took effect at Mar 28, 2025, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2025, 3:43 AM CDT (08:43 UTC)
- In effect from
- Mar 28, 2025, 12:00 PM CDT
- Expired
- Mar 28, 2025, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
All 23 counties
Cherokee County, IA, Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Clay County, SD, Lincoln County, SD, Minnehaha County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 62 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371 WWUS83 KFSD 280843 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 343 AM CDT Fri Mar 28 2025 IAZ001>003-012>014-020-021-031-MNZ080-081-089-090-098-NEZ013-014- SDZ070-071-281800- /O.UPG.KFSD.FW.A.0004.250328T1700Z-250329T0100Z/ /O.NEW.KFSD.FW.W.0010.250328T1700Z-250329T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Woodbury-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon-Dakota-Union- 343 AM CDT Fri Mar 28 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHWEST IOWA, SOUTHWEST MINNESOTA, NORTHEAST NEBRASKA, AND FAR SOUTHEAST SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee and Woodbury. In Minnesota, Murray, Cottonwood, Nobles, Jackson and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Clay and Union. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 23 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MNZ097-SDZ062-066-067-069-281800- /O.NEW.KFSD.FW.W.0010.250328T1700Z-250329T0100Z/ Pipestone-Minnehaha-Turner-Lincoln-Yankton- 343 AM CDT Fri Mar 28 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM CDT this evening. * AFFECTED AREA...In Minnesota, Pipestone. In South Dakota, Minnehaha, Turner, Lincoln and Yankton. * WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 19 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
050 WWUS83 KFSD 281625 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1125 AM CDT Fri Mar 28 2025 IAZ001>003-012>014-020-021-031-MNZ080-081-089-090-097-098-NEZ013- 014-SDZ062-066-067-069>071-290100- /O.CON.KFSD.FW.W.0010.250328T1700Z-250329T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Woodbury-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon- Dakota-Minnehaha-Turner-Lincoln-Yankton-Union- 1125 AM CDT Fri Mar 28 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHWEST IOWA, SOUTHWEST MINNESOTA, NORTHEAST NEBRASKA, AND FAR SOUTHEAST SOUTH DAKOTA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee and Woodbury. In Minnesota, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Minnehaha, Turner, Lincoln, Yankton, Clay and Union. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 25 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
348 WWUS83 KFSD 282022 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 322 PM CDT Fri Mar 28 2025 IAZ001>003-012>014-020-021-031-MNZ080-081-089-090-097-098-NEZ013- 014-SDZ062-066-067-069>071-290100- /O.CON.KFSD.FW.W.0010.000000T0000Z-250329T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Woodbury-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon- Dakota-Minnehaha-Turner-Lincoln-Yankton-Union- 322 PM CDT Fri Mar 28 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHWEST IOWA, SOUTHWEST MINNESOTA, NORTHEAST NEBRASKA, AND FAR SOUTHEAST SOUTH DAKOTA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee and Woodbury. In Minnesota, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Minnehaha, Turner, Lincoln, Yankton, Clay and Union. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 25 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
322 WWUS83 KFSD 290049 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 749 PM CDT Fri Mar 28 2025 IAZ001>003-012>014-020-021-031-MNZ080-081-089-090-097-098-NEZ013- 014-SDZ062-066-067-069>071-290200- /O.EXP.KFSD.FW.W.0010.000000T0000Z-250329T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Woodbury-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon- Dakota-Minnehaha-Turner-Lincoln-Yankton-Union- 749 PM CDT Fri Mar 28 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHWEST IOWA, SOUTHWEST MINNESOTA, NORTHEAST NEBRASKA, AND FAR SOUTHEAST SOUTH DAKOTA... Although winds remain breezy tonight, relative humidity values continue to improve above critical thresholds this evening. Therefore, will allow the Red Flag Warning to expire as planned at 8 PM CDT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 27, 10:54 PM CDT, 4 hours 49 minutes earlier. Its key messages:
- Very mild temperatures for Friday as temperatures rise into he upper 70s and 80s. Some locations may approach or exceed record high temperatures.
- Gusty winds, low relative humidity and dry vegetation will result in fire weather concerns on Friday afternoon and early evening. A Fire Weather Watch is in effect for portions of northwest Iowa and adjacent far southeast South Dakota, northeast Nebraska, and southwest Minnesota.
- Rainfall onset Friday night is delayed, but still looking at moderate (50-70%) probability for rainfall/liquid equivalent exceeding 0.50" over the weekend (Saturday-Sunday). Some of this will fall as snow with areas north of I-90 and into south central SD more favored to see light accumulations.
- A second round of precipitation (rain with snow possible) comes midweek next week. More uncertainty in details with this system, but again seeing moderate (40-50%) probability for more than 0.50" rain/liquid equivalent in some areas.
Area forecast discussion, Mar 27, 10:54 PM CDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1054 PM CDT Thu Mar 27 2025
.KEY MESSAGES...
- Very mild temperatures for Friday as temperatures rise into
he upper 70s and 80s. Some locations may approach or exceed
record high temperatures.
- Gusty winds, low relative humidity and dry vegetation will
result in fire weather concerns on Friday afternoon and early
evening. A Fire Weather Watch is in effect for portions of
northwest Iowa and adjacent far southeast South Dakota,
northeast Nebraska, and southwest Minnesota.
- Rainfall onset Friday night is delayed, but still looking at
moderate (50-70%) probability for rainfall/liquid equivalent
exceeding 0.50" over the weekend (Saturday-Sunday). Some of
this will fall as snow with areas north of I-90 and into south
central SD more favored to see light accumulations.
- A second round of precipitation (rain with snow possible)
comes midweek next week. More uncertainty in details with this
system, but again seeing moderate (40-50%) probability for
more than 0.50" rain/liquid equivalent in some areas.
&&
.DISCUSSION...
Issued at 231 PM CDT Thu Mar 27 2025
REST OF TODAY: A rather pleasant rest of the afternoon as
temperatures across the region top out in the mid 60s to mid 70s
with winds generally less than 15-20 mph.
Fairly stout theta-e/WAA push as we head into the evening and while
CAMs don't show much in the way of shower/storm activity along it in
our area, have opted to leave sprinkle mention east of I-29 given
favorable pattern for some shallow convective clouds that can
occasionally overachieve model guidance.
TONIGHT: Southerly return flow quickly ushers in dewpoints in
the upper 40s to lower 50s after midnight with forecast
soundings split on whether this manifests as a low stratus deck
or perhaps a northward advecting fog. Have added mention of
patchy fog with this forecast package and will allow future
shifts to evaluate the need to increase/decrease coverage
wording. Overnight lows will hang very near normal high
temperatures for this time of year.
FRIDAY: Wave traversing the Northern Plains cuts into the upper
level ridge for Friday and will set up a very warm day across
the region with high temperatures soaring into the upper 70s and
80s. This would put several locations into record temperature
territory and certainly a taste of summer.
At the same time, initial southerly winds will take on a more west
to northwesterly direction across our western counties by the
afternoon hours as a front works in while remaining out of the
southwest ahead of this boundary. Over northwest Iowa and adjacent
portions of South Dakota, Nebraska and Minnesota, wind gusts in the
30-40 mph range are expected. This will result in fire weather
concerns discussed further in the Fire Weather Section.
FRIDAY NIGHT-SATURDAY MORNING: Surface cold front will be
pushing through the southeast portions of the forecast area
Friday evening, stalling just southeast/south of the forecast
through the overnight into Saturday morning while awaiting the
low pressure developing in the central Plains. Challenge for
this period will be moisture availability as latest models are
showing a relative void of low-mid level moisture along the cold
front Friday evening which persists behind the cold front as it
settles to our south later Friday night-Saturday morning. This
has resulted in a delayed start to any significant rainfall
until Saturday, especially toward Saturday afternoon, with most
areas seeing only a few hundredths to perhaps 0.10" through
midday Saturday.
One thing to monitor will be a potential for a stronger storm
if storms develop along or just behind the front in northwest
Iowa Friday evening. Chance for strong-severe surface-based
storms along the front looks low given displacement of greater
instability near/ahead of the front from the greater deep layer
shear behind the boundary. However, if these parameters come
together right along the boundary cannot rule out an isolated
strong-severe storm with marginally large hail or gusty winds.
As the boundary drops south, shear does increase through the
latter half of the night, though with decreasing instability.
SATURDAY AFTERNOON-SUNDAY: By Saturday afternoon, the focus
shifts to the wave lifting northeast across the area. Low level
boundary remains south of our forecast area, which will keep us
on the cooler side through this period, with the main question
being when/where will low level temperatures be cold enough for
snow vs rain. Still some disagreement among the various model
solutions in this regard, though with modest consensus that our
elevated areas (Buffalo Ridge in southwest Minnesota as well as
west of the James River toward south central South Dakota) will
be more likely to see cooler temperatures and a greater chance
of accumulating snow. That accumulation will be mostly focused
in the nighttime hours Saturday night-early Sunday, as with a
growing sun angle, it will be more difficult to see daytime
accumulations without heavier snow rates to overcome the warm
ground temperatures. That said, Could see an inch or two of
accumulation in the aforementioned higher elevations, with
amounts around a half inch or less more favored in our valley
areas.
Regardless of precipitation type, ensembles/NBM are showing
moderate (50-70%) probabilities for QPF exceeding 0.50" across
most of the forecast area from Saturday through Sunday, with the
bulk of this QPF coming Saturday afternoon/evening when a mid
level front could focus more intense precipitation rates across
portions of southeast SD-southwest MN.
MONDAY-THURSDAY: Will see a brief reprieve from precipitation as
we start the work week Monday, but another system quickly moves
in toward midweek, bringing another round of rain and/or snow to
the region. Details on this system are more uncertain given much
greater variance in timing/track/strength, but NBM again shows
a moderate (40-50%) probability for QPF exceeding 0.50" across
portions of the forecast area from Tuesday through Wednesday
night.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1054 PM CDT Thu Mar 27 2025
VFR conditions will persist for the rest of the TAF period.
Taking a look across the area, mostly clear conditions continue
into the evening with light southeasterly winds. From here,
could see a few patchy areas of stratus across over
southwestern MN overnight. Otherwise, could see a few isolated
showers develop by Friday afternoon as a cold front swings
through the area with breezy southwesterly winds becoming more
northwesterly behind the front to end the TAF period.
&&
.FIRE WEATHER...
Issued at 231 PM CDT Thu Mar 27 2025
Gusty southwesterly winds ahead of an approaching front will
gust in the 30-40 mph range across northwest Iowa and
immediately adjacent portions of southwest Minnesota, northeast
Nebraska and far southeast South Dakota. A stripe of lower
dewpoints within the pre-frontal trough underneath a broad area
of very mild temperature will drive afternoon relative humidity
values below 25% from southeast South Dakota to far southwest
Minnesota. The biggest question will be if there is an overlap
in the strongest winds and lowest RH or if they are just enough
offset to avoid critical fire weather conditions. Leaning more
heavily on HRRR/RAP guidance, and HREF probabilities, suggest
there will be a narrow stripe a couple counties wide. Given this
fact, and the cured pre-greenup vegetation in place with gusty
winds, have opted to issue a Fire Weather Watch for Friday
afternoon and early evening and will allow future shift to
further evaluate this overlap in conditions. There is also some
uncertainty on how quickly northwest winds pick up behind the
wind switch which may shift a threat area further west than the
current watch area (closer to the current Day 2 Elevated Fire
Weather Outlook).
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Friday afternoon through Friday
evening for SDZ070-071.
MN...Fire Weather Watch from Friday afternoon through Friday
evening for MNZ080-081-089-090-098.
IA...Fire Weather Watch from Friday afternoon through Friday
evening for IAZ001>003-012>014-020-021-031.
NE...Fire Weather Watch from Friday afternoon through Friday
evening for NEZ013-014.
&&
DISCUSSION...JH/Kalin
AVIATION...05
FIRE WEATHER...KalinHazardous weather outlook, Mar 27, 4:00 PM CDT, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 400 PM CDT Thu Mar 27 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-282100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 400 PM CDT Thu Mar 27 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The combination of warm and breezy conditions on Friday will lead to very high fire danger. More widespread rain chances will return by Friday night with moderate to high confidence in at least a half of an inch through the weekend. Could see light rain transition to light snow on the backside of the system. However, at this time amounts look to be light. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in Iowa, 2025Red Flag Warnings in South Dakota, 2025Red Flag Warnings in Minnesota, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.